Montana, 2008

Wildfire and Damaging Winds in Montana, July 4, 2008

July 4, 2008 · NWS GGW · 15 events in 4 counties and zones

Numerous severe thunderstorms developed this afternoon across central Montana ahead of a vigorous upper level trough. A few of these storms eventually grew into a squall line and affected parts of northeast Montana producing damaging straight line winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Numerous severe thunderstorms developed this afternoon across central Montana ahead of a vigorous upper level trough. A few of these storms eventually grew into a squall line and affected parts of northeast Montana producing damaging straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 4, 2:29 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 4, 2:29 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
329 PM MDT FRI JUL 4 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
POTENTIALLY ACTIVE EVENING AND OVERNIGHT STILL IN STORE FOR
PORTIONS OF NORTHEAST MONTANA AS A PACIFIC TROF SURGES NORTHEAST
INTO THE REGION. EARLY DAY CONVECTION FROM LOWER ALBERTA
DISSIPATED AS IT MOVED EAST WHILE SENDING AN OUTFLOW BOUNDARY
NOW LOCATED IN VALLEY AND SOUTHERN PHILLIPS COUNTIES. A FEW
SHOWERS MANAGED TO DEVELOP ALONG THIS BOUNDARY EARLIER...BUT
STRONG CINH APPARENT ON LATEST LAPS DATA IS SERIOUSLY LIMITING
ANY FURTHER GROWTH. STILL EXPECT BETTER STORM COVERAGE THIS EVENING
ESPECIALLY OVER THE WESTERN ZONES NEAR THE STRONGER UPPER SUPPORT
AND COLD FRONT. DRY SUB-CLOUD LAYER WILL PROMOTE DAMAGING WINDS
WHILE ALLOWING ANY HAIL GROWTH ALOFT A BETTER CHANCE OF REACHING
THE SURFACE...SO SEVERE WORDING WAS MAINTAINED. GUIDANCE IS AT
ODDS WITH AMOUNT OF CONVECTIVE COVERAGE OVERNIGHT...SO HAVE
RELEGATED BETTER POPS ACROSS THE NORTH AS THE MAIN IMPULSE LIFTS
INTO LOWER SASK. COLD FRONT SWINGS THROUGH OVERNIGHT EFFECTIVELY
ENDING MUCH OF THE POP CHANCES.

UPPER FLOW FLATTENS SATURDAY WITH JUST A FEW -TSRA POSSIBLE
TRAILING BEHIND THE FRONT ACROSS THE SOUTH AND EAST. THIS FRONT
BECOMES MORE DIFFUSE ON SUNDAY BEFORE RETREATING NORTH AHEAD OF
WEAK UPPER HEIGHT RISES. GIVEN LACK OF ANY SUBSTANTIAL DRYING
BEHIND FRIDAY/S COLD FRONT...ENOUGH MOISTURE WILL RESIDE FOR A FEW
POPS /MOSTLY AFTERNOON/ AS THE S/W RIDGE DEPARTS. MCZ

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
MODELS STILL ON TRACK WITH FLAT RIDGE SLIDING ACROSS MONTANA
THROUGH THE PERIOD. THE WILL BRING DRY AND WARM WEATHER FOR MOST
OF NEXT WEEK. EBERT

PREVIOUS LONG TERM DISCUSSION...ZONAL UPPER FLOW WILL BE
INTERRUPTED BY A WEAK SHORTWAVE TROUGH SWINGING THROUGH CANADIAN
PRAIRIE PROVINCES SUNDAY NIGHT AND MONDAY. THIS WILL SEND A WEAK
FRONT INTO THE AREA GENERATING RAIN SHOWERS AND THUNDERSTORMS NEAR
OUR NORTHERN AND SOUTHERN BORDER AREAS. BUMPED POPS TO SLIGHT
CHANCE. THE REMAINDER OF THE EXTENDED PERIOD WILL STAY ON THE DRY
SIDE AS HIGH PRESSURE TAKES OVER THE SOUTHWEST
STATES...MAINTAINING A RIDGE OVER THE NORTHWEST REGION. MOST
DISTURBANCES WILL STAY WELL TO THE NORTH IN CANADA. THE 12Z AND
00Z ECMWF REMAINS A LITTLE MORE UNSTABLE THAN THE 00Z GFS AND THE
CANADIAN GLOBAL. INHERITED FORECAST LEANED TOWARDS THE GFS/GLOBAL.
WILL CONTINUE THAT WAY FOR NOW. GUIDANCE PROJECTS SLIGHTLY ABOVE
AVERAGE TEMPERATURES THROUGH THE PERIOD. SCT

&&

.AVIATION...
A COLD FRONT APPROACHING THE REGION WILL BRING INCREASED CLOUDS
LATER THIS AFTERNOON AND THE POSSIBILITY OF THUNDERSTORMS
OVERNIGHT. SOUTHEAST WINDS WILL INCREASE AHEAD OF THE FRONT TODAY.
WINDS WILL SHIFT TO THE NORTHWEST OVERNIGHT AS THE FRONT MOVES
TOWARD NORTH DAKOTA. GUSTY NORTHWEST WINDS ARE EXPECTED ON
SATURDAY. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM MDT SATURDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 4, 2:54 AM MST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
354 AM MDT FRI JUL 4 2008

MTZ016-021-059>061-051000-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-
354 AM MDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING. THERE IS A
CHANCE OF THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. SOME STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS TO 60
MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017-022-023-051000-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
354 AM MDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
A LAKE WIND ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING THROUGH 6
PM SATURDAY FOR FORT PECK LAKE. SOUTHEAST WINDS WILL INCREASE 15
TO 25 MPH THIS EVENING AHEAD OF A COLD FRONT. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS TONIGHT. A FEW STORMS MAY BECOME SEVERE
THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS GUSTS TO 60 MPH.

THE WINDS WILL BECOME NORTHWEST LATE TONIGHT AND INCREASE TO 15 TO
25 MPH WITH GUSTS TO 35 MPH ON SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 150 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 wildfire. Local standard time, as filed.

Thunderstorm Wind, Petroleum

When
July 4, 5:42 PM MST
Where
Petroleum County, 20 mi NW of Winnett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.205, -108.651

Thunderstorm Wind, Petroleum

When
July 4, 5:47 PM MST
Where
Petroleum County, 16 mi N of Winnett
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.232, -108.350

Thunderstorm Wind, Petroleum

When
July 4, 6:00 PM MST
Where
Petroleum County, 20 mi NE of Winnett
Measured
61 kt (70 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
47.205, -108.049

Eight inch diameter tree limbs were found snapped off and scattered on a nearby road.

Thunderstorm Wind, Petroleum

When
July 4, 6:10 PM MST
Where
Petroleum County, Winnett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.000, -108.350

Hay bales were blown around on adjacent farmland.

Thunderstorm Wind, Petroleum

When
July 4, 6:15 PM MST
Where
Petroleum County, 25 mi NNE of Winnett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.334, -108.146

Thunderstorm Wind, Garfield

When
July 4, 6:40 PM MST
Where
Garfield County, South Sawmill Raws
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.570, -107.530

Thunderstorm Wind, Garfield

When
July 4, 6:45 PM MST
Where
Garfield County, Sand Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.100, -107.480

Pea size hail was also reported during the wind.

Thunderstorm Wind, Phillips

When
July 4, 6:50 PM MST
Where
Phillips County, 12 mi SE of Sun Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.757, -107.487

Thunderstorm Wind, Garfield

When
July 4, 7:00 PM MST
Where
Garfield County, 1 mi SSW of Sand Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.087, -107.488

Thunderstorm Wind, Garfield

When
July 4, 7:00 PM MST
Where
Garfield County, 16 mi NNE of Sand Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.314, -107.350

Several one to two inch diameter tree branches were downed.

Thunderstorm Wind, Phillips

When
July 4, 7:00 PM MST
Where
Phillips County, 4.23 mi E of Sun Prairie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
47.880, -107.579

A roof was blown off a shed.

Thunderstorm Wind, Garfield

When
July 4, 7:50 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
47.330, -106.930

This report was taken from the Jordan ASOS.

Wildfire, Central and Southern Valley

When
July 4, 8:00 PM MST to 11:00 PM MST
Where
Central and Southern Valley forecast zone
Reported by
Law Enforcement
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Strong synoptic winds blew through the region during the evening hours started just after 9 pm, delaying firework displays through most northeast Montana communities. Several small wildfires were caused by the public using fireworks during the windy conditions. Glasgow and Hinsdale both reported fires that evening.

Thunderstorm Wind, Garfield

When
July 4, 8:30 PM MST
Where
Garfield County, 33 mi NE of (Jdn)jordan
Measured
50 kt (58 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
47.518, -106.031

Two to three inch diameter tree branches were snapped off. A neighbor's tree was also uprooted.

Thunderstorm Wind, Garfield

When
July 4, 9:55 PM MST
Where
Garfield County, 10 mi NNE of Sand Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.234, -107.398

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100433, 100434, 100435, 100436, 100437, 100438, 100439, 100440, 100441, 100442, 100444, 100445, 102629, 100446, 100447.